Winter Storm, Western Chippewa County
- When
- December 1, 12:00 AM EST to 11:00 PM EST
- Where
- Western Chippewa County forecast zone
- Reported by
- Public
- Coordinates
- 46.328, -84.529 (the zone’s center; the record gives no point)
Low pressure crossed the southern Great Lakes on the 1st. Light mixed wintry precipitation late in the evening of the 30th became heavier in the early morning hours of the 1st.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure crossed the southern Great Lakes on the 1st. Light mixed wintry precipitation late in the evening of the 30th became heavier in the early morning hours of the 1st. This was mostly snow across eastern upper Michigan and far northern lower Michigan. As you went further south, sleet and freezing rain became more prevalent. Gladwin picked up about a quarter of an inch of ice. Further north, snow amounts of 6 to 8 inches were common in northern lower Michigan. Parts of eastern upper Michigan had far, far higher totals, with Gould City getting 28 inches of snow, and Engadine 20 inches. Winds gusted up to 45 mph, though the highest winds did not correspond to the heaviest snowfall. Still, travel was severely restricted due to falling and blowing snow. Finally, a few trees were downed by wind near Rogers City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 30, 9:37 PM EST, 2 hours 23 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
937 PM EST Sat Nov 30 2019
.UPDATE...
Issued at 937 PM EST Sat Nov 30 2019
Low pressure has reached the Nebraska/Iowa late this evening.
Initial wing of mixed precip from this system has lifted into the
SW half of our CWA...with reports ranging from freezing rain to
sleet to snow to a mix of all of the above. Temps are hovering in
the low 30s for most locations...resulting in a light coating of
ice for locations receiving any freezing precip. Ability for
precip to actually reach the ground was inhibited by a substantial
layer of dry air aloft. This dry air is quickly eroding away as
deep moisture steadily lifts into the Western Great Lakes well in
advance of this system. A well-defined second wing of precip is
lifting thru Wisconsin attm...with echos gradually filling in
between these two lines of precip. Have made some upward
adjustments to POPs for the remainder of the night to be more
assertive in developing precip from SW to NE based on latest radar
trends. Still expect the majority of mixed precip will remain
along and south of M-32. Will certainly keep all headlines in
tact thru the night with increasingly hazardous conditions and
travel expected.
&&
.NEAR TERM...(Through Tonight)
Issued at 328 PM EST Sat Nov 30 2019
...Precipitation spreading from southwest to northeast...
High Impact Weather....Mixed precipitation, mainly across southern
counties.
Primary Forecast Concerns...Timing of precipitation and
precipitation type.
988 mb low pressure across northeast Nebraska will continue to head
to the east tonight. However, strong high pressure to the north will
continue to circulate dry air southward into northern Michigan. This
setup will continue to slow the progress of precipitation reaching
the ground. The column will finally moisten up enough for mixed
snow, sleet and freezing rain to develop across southwest zones
later this evening and especially overnight with less than a tenth
of an inch of ice accumulation. The combination of evaporative
cooling and a low level cold layer should then change over
precipitation to snow and sleet toward morning. Farther north across
the remainder of northern lower, snow possibly mixed with sleet will
move in after midnight. Snow accumulations tonight in the 1 to 2
inch range (with much more to come Sunday). Meanwhile across eastern
upper, snow is not expected to arrive in western Mackinac county
until late overnight. Eastern sections of Chippewa and Mackinac
counties may not even see any snow until after sunrise Sunday.
Meanwhile, gusty easterly winds will likely lead to some blowing
snow as well as coastal flooding/erosion (coastal flood advisories
in effect). Lows tonight ranging from around 20 north to near 30
south.
&&
.SHORT TERM...(Sunday through Tuesday)
Issued at 328 PM EST Sat Nov 30 2019
...High impact winter storm continues Sunday...
High impact weather potential: Many...to include additional heavy
snow amounts, possible freezing rain/sleet, and lakeshore flooding
potential.
Primary forecast concerns/challenges: Addressing all impacts of the
mid-week system: including gusty winds, attendant marine concerns,
and accumulating snow potential (some of which could be quite
significant, particularly across northeast lower Michigan).
Details: Well developed deformation/trowal will be pivoting slowly
north across northern Michigan Sunday as upper level low and surface
response slide across the lower Lakes. Snow, at times heavy, will
accompany this forcing through the day. Any overnight warm nose
should rapidly collapse, leaving potential dry-slot issues to
generate any freezing drizzle/rain concerns. Latest guidance trends
are far less aggressive pivoting this dry-slot north, perhaps only
reaching our far southern border. Other issue will be persistent dry
northeast flow off the Plateau region of Ontario into eastern upper
Michigan. Expect a sharp gradient to accumulating snow to reside
across that area (some guidance never even gets snow north of M-28).
Definitely a tough call up there, unfortunately likely waiting on
real-time trends to decipher exact snow amounts. To further
complicate this mess, low level thermal environment is cold enough
to generate Lake Huron enhancement into northeast lower Michigan.
All told, looking at several more inches of accumulation, especially
north of M-72, with the highest totals (in excess of half a foot)
along and north of M-32 up through the Straits. In all likelihood,
amount of Lake Huron help likely being underdone in available
guidance, and could easily see parts of northeast lower receive
several more inches on top of the widespread system snow. Gusty east
and northeast winds will only exacerbate the already hazardous
driving conditions, producing areas of blowing and drifting snow.
Definitely avoid driving if at all possible Sunday.
Forcing rapidly collapses heading through Sunday night as parent
system pivots off to the east. Likely to see just some minor
additional accumulations during the evening, with snow likely ending
from northwest to southeast through the overnight. Post-system cold
air advection is non-existent (actually off the deck thermal
profiles warm a bit), negating any response.
Any lingering flurries come to a quick end Monday morning, leaving
behind dry and seasonably chilly conditions through Monday night.
Northern stream wave and attendant cold front work their way into
the area Tuesday, likely kicking off a few light rain and snow
showers in the process.
.LONG TERM...(Tuesday night through Saturday)
Issued at 328 PM EST Sat Nov 30 2019
High Impact Weather...Nothing too significant.
Flow regime looks to remain fairly progressive through the period,
with plenty of timing and magnitude uncertainties to any passing
waves. Still appears cold air advection behind Tuesday's passing
wave will be cold enough this go around to kick off lake effect snow
showers in those traditional northwest flow areas Tuesday night into
Wednesday. May even see a few inches of accumulation by Wednesday
evening. Otherwise, definitely not looking at anything too
significant during this period, with near seasonable temperatures
and the threat for a few light rain/snow showers at times.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 600 PM EST Sat Nov 30 2019
Low pressure currently centered over NE Nebraska will slide
eastward thru the Southerly Great Lakes region thru Sunday night.
Widespread precip will continue to develop north of this system...
impacting all of Northern Lower Michigan tonight thru Sunday
night. Precip type will be mainly snow across far Northern Lower
Michigan (APN and PLN)...and will mix at times with sleet and
freezing rain for areas south of M-32 (TVC and MBL). MVFR
conditions will deteriorate to IFR/LIFR as this widespread precip
develops...with snow becoming heavy at times. LLWS will impact our
entire region late tonight into Sunday morning. Surface winds will
remain easterly and strengthen to 20 to 30 kts with higher gust
expected. Stay safe aviators!
&&
.MARINE...
Issued at 328 PM EST Sat Nov 30 2019
A very strong pressure gradient between high pressure to the north
and a deep area of low pressure approaching from the south will
bring gale force winds and snow, mixed with some sleet and freezing
rain to the region tonight into the first half of Sunday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 1 AM EST Monday for MIZ025>036-041-
042.
WINTER STORM WARNING until 1 AM EST Monday for MIZ016>018-
020>024-088-095>099.
WINTER WEATHER ADVISORY until 7 PM EST Sunday for MIZ086-087.
LAKESHORE FLOOD ADVISORY until 7 PM EST Sunday for MIZ017-018-
024-030-036-042-098.
LAKESHORE FLOOD ADVISORY until 1 PM EST Sunday for MIZ096-097.
LH...GALE WARNING until 7 PM EST Sunday for LHZ345>349.
LM...GALE WARNING until 7 PM EST Sunday for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY until 7 PM EST Sunday for LSZ322.
GALE WARNING until 6 AM EST Sunday for LSZ321.
&&
UPDATE...MR
NEAR TERM...AS
SHORT TERM...MB
LONG TERM...MB
AVIATION...MR
MARINE...ASHazardous Weather Outlook National Weather Service Gaylord MI 357 PM EST Sat Nov 30 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-012100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 357 PM EST Sat Nov 30 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of today and tonight. Snow, possibly mixed with sleet and freezing rain south, will spread from southwest to northeast across the region tonight as a significant winter storm moves toward northern Michigan. Please refer to the latest Winter Storm Warnings and Advisories for further details. Gale force winds will develop on the Great Lakes tonight, leadings to likely lakeshore flooding across all of the Lake Huron coastal areas and beaches. Please see the latest Gale Warnings and Coastal Flood Advisories for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The winter storm will continue to impact the region with heavy snow and possibly a little ice accumulation Sunday into Sunday night. Blowing and drifting snow may also pose additional problems for holiday travelers. Please refer to the latest Winter Storm Warnings and Advisories for further details. Gale force winds will continue on the Great Lakes Sunday, with continued likely lakeshore flooding issues for the northeast lower Michigan coastal areas and beaches. Please see the latest Gale Warnings and Coastal Flood Advisories for additional details. .SPOTTER INFORMATION STATEMENT... && For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870341, 870342, 870343, 870344, 870345, 870346, 870347, 870348, 870349, 870350, 870351, 870352, 870353, 870354, 870355, 870356, 870357, 870358, 870359.